A variational formulation for the Navier-Stokes equation

Diogo Aguiar Gomes*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

24 Scopus citations


In this paper we prove a new variational principle for the Navier-Stokes equation which asserts that its solutions are critical points of a stochastic control problem in the group of area-preserving diffeomorphisms. This principle is a natural extension of the results by Arnold, Ebin, and Marsden concerning the Euler equation.

Original languageEnglish (US)
Pages (from-to)227-234
Number of pages8
JournalCommunications in Mathematical Physics
Issue number1
StatePublished - May 2005
Externally publishedYes

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics


Dive into the research topics of 'A variational formulation for the Navier-Stokes equation'. Together they form a unique fingerprint.

Cite this